According to a story from WebMD, the US Food and Drug Administration recently issued a warning about a class of antibiotic drugs called fluoroquinolones. They have been linked to an increased risk of aortic aneurysm ruptures or aortic dissection. The aorta is the largest artery in the body and damage to it can lead to a rapid death due to a loss of blood flow to the heart.
Who is at Risk?
The agency recommends that people who are at an increased risk of aortic problems should avoid using fluoroquinolones if at all possible. This class of antibiotics has played a valuable role in treatment. They have been on the market for about thirty years and are commonly prescribed for upper respiratory infections. People that are at an elevated risk of aortic dissection or aneuryms include people with a history of such problems, those with a history of blood clots or blockages, the elderly, and those with high blood pressure. However, there are also some rare disease patients that should take heed of this warning as well.
Patients with Ehlers-Danlos syndrome or Marfan syndrome should also try to avoid fluoroquinolones. Both of these disorders present an increased risk of developing problems with the aorta. People with Ehlers-Danlos syndrome are at greater risk of aortic dissection, while those with Marfan syndrome see an increased risk of aortic aneurysm. An aortic aneurysm is an abnormal swelling and enlargement of the aorta, which, if it continues to progress, can result in rupture.
Takeaways For Patients
It is vital for patients to inform their doctors of any of these risk factors before beginning a regimen of antibiotics. It may also be wise for doctors to provide an ultrasound screening of the heart and aorta to prevent any risk of aortic rupture or dissection. After all, aortic aneurysms rarely cause symptoms, so some patients may not be aware that they actually have them. Signs of rupture or dissection include sudden and severe pain originating in the chest or back. Emergency care should be sought immediately.
If you are using fluoroquinolones are you know that you could be at elevated risk of aortic problems, call your doctor before halting treatment altogether.